Applied Evidence

What caused this case of asymptomatic hyperthyroidism?

Author and Disclosure Information

Everything pointed to an exogenous cause, but our patient denied taking anything. Only later did she mention a diet aid.


 

References

Practice recommendations
  • When taking a medication history, always ask specifically about the use of all nonprescription products—including all over-the-counter remedies, vitamins, “natural” herbal supplements, and dietary aids (C).
  • Counsel patients about the need for caution when taking dietary supplements and herbal remedies, which lack regulation and standardization and may contain ingredients not listed on the label (A).

Strength of recommendation (SOR)

  1. Good-quality patient-oriented evidence
  2. Inconsistent or limited-quality patient-oriented evidence
  3. Consensus, usual practice, opinion, disease-oriented evidence, case series

When Mary J,* an overweight 47-year-old Caucasian woman, came in for an annual physical examination, she appeared to be in good health. She denied any recent illness, and reported that an oral contraceptive was the only medication she was taking. The patient’s only complaint: She was having difficulty losing weight despite complying with a low-calorie diet and exercise regimen for the last 6 months. Her comments prompted her physician (CC) to order a thyroid-stimulating hormone (TSH) test to rule out hypothyroidism.

The test showed a TSH of 0.2 mIU/L (normal range is 0.35-5.0 mIU/L). Her physician ordered retesting a week later and this time, Mary’s TSH was normal (1.99 mIU/L). The laboratory report also showed elevated free triiodothyronine (T3) of 8.1 pmol/L (normal range 2.6-5.7 pmol/L) and free thyroxine (T4) >70 pmol/L (normal, 10-20 pmol/L); negative antithyroid peroxidase and antithyroglobulin antibodies; normal complete blood count, calcium, and alkaline phosphatase; and low levels of thyroglobulin. The patient had no symptoms and no personal or family history of thyroid disease. She also denied taking thyroid medications.

* The patient’s name has been changed to protect her privacy.

In search of an explanation

On examination, her physician found no significant thyroid enlargement or tenderness. However, the patient’s thyroid was somewhat boggy on palpation. There was no exopthalmos or pretibial myxedema. Mary’s blood pressure was 144/98 mm Hg (with no prior history of hypertension), her heart rate was 84, and she was afebrile. Her physician found no obvious tremors, hyperdynamic apex, or hyperreflexia on physical exam.

To rule out laboratory error from the second set of tests, her physician ordered yet another round of blood work. A diagnosis of hyperthyroidism was confirmed by elevated T4 (>70 pmol/L) and T3 (6.2 pmol/L). As in the previous test, the patient’s TSH was in the normal range (1.54 mIU/L).

Detailed questioning solves the mystery

At follow-up, the patient was again asked about exogenous thyroid intake, which she had initially denied. After further questioning about what she was ingesting, Mary acknowledged that she had been taking Pu Erh—a European dietary supplement marketed as a means of increasing metabolism to help with weight loss—3 times daily for more than 3 months. She hadn’t mentioned it before because it hadn’t occurred to her to question its safety.

Her physician advised her to discontinue the supplement immediately, and to have her blood work retested in a month. Within 5 weeks, all her lab values returned to normal. (For more on lab values, see “Investigating thyroid dysfunction: What to test for” on page 205. )

TABLE
Investigating thyroid dysfunction: What to test for

The single most useful screening test for thyroid dysfunction is serum TSH. Normal TSH levels effectively rule out hyperthyroidism and hypothyroidism, and obtaining serum T3 and T4 levels is usually not indicated.8 Circulating levels of free T3 or T4 are increased in hyperthyroidism and thyrotoxicosis, while TSH levels are low to immeasurable (<0.01 mU/L).9

The term “thyrotoxicosis” is used to denote the excess of thyroid hormone levels without thyroid hyperfunction or increased biosynthesis—ie, excess intake, excess release without synthesis, or syndromes of pituitary resistance to thyroid hormones.10 Low thyroglobulin in association with hyperthyroidism is a hallmark of exogenous thyroid intake, also known as thyrotoxicosis factitia.11

Natural does not=safe

With an ever-increasing overweight population, there is growing concern about the misuse of diet aids. It is important for patients to be cautious when using dietary supplements because of the lack of regulation and standardization. Yet such products are often marketed as “natural,” which may be interpreted as an assurance of safety.1 Family physicians can play a crucial role in primary prevention by inquiring about the use of over-the-counter substances including “natural” herbal supplements and dietary aids, advising patients of the risks associated with their use, and being alert to potentially dangerous side effects.

Thyrotoxicosis factitia: An exogenous cause

Thyroid hyperactivity can occur when excessive quantities of thyroid hormone are ingested. The excessive intake may be associated with treatment for hypothyroidism, or, as in Mary’s case, may be linked to overuse (or abuse) of a diet aid in an attempt to lose weight.2 Often, the condition can be traced to an iodine-containing substance such as kelp—a widely used dietary aid that we’ll discuss in greater detail in a bit.

Next Article: